Digoxin abortion gone awry….or did it?

Emergency medicine has to be one of the most diverse fields of medicine out there.  Each day is a whirlwind of activity and patients, ranging from cardiac arrests down to the broken fingernail.  Not only are we responsible for the most critically ill, the walking wounded and the patients that have nowhere else to go, but also are faced with the complications encountered in the outpatient setting.  This could be a patient fresh from the chiropractor that is having neck pain, can’t move their arm and now have a carotid dissection; or a patient from a outpatient surgi-center that had local anesthesia but is now seizing; or in the case below a patient that underwent an elective abortion and now is hypotensive and bradycardic.

A 19-year-old female at 20 weeks gestation who had just underwent part 1 of a two day late term elective abortion presents with a syncopal event about 2 hours after the procedure.  Her vital signs at the time were BP: 60/palp, HR: 40bpm, RR: 16, O2: 100% RA and T: 98.7.  After a liter of normal saline her blood pressure and heart rate both normalized (BP:120/70, HR:70s)

So what happened?  Since 2013 one of the day 1 medications of late term abortions is trans-vaginal Digoxin that is delivered either intrafetally or intraplacentally.  The dose is typically 1-3 mg and in this case the patient received a dose of 2 mg.  Initially they drew a dig level, so let’s think about this. You have a post procedural syncope, with a patient still in the clinic 2 hours after the treatment.  You would have to believe that they were concerned about sending her home, she is hypotensive and bradycardic.  Digoxin is used to increase inotropy, thus improving cardiac output. It is doubtful this young healthy female patient, would present with hypotension in this setting. Also the dig level was drawn within first 3 hours of administration and had a level of 5. As you know Dig has a large volume of distribution and levels should be drawn after 6 hours of administration. Also her symptoms improved with IVF, and the only thing they reported were questionable T-wave inversions in lateral leads as the only EKG abnormality, this is after her symptoms resolved. Dig toxicity can present with multiple EKG abnormalities: T-wave changes, short QT, St-scooping, AV blocking, VT, VF, and most commonly PVC’s, and various conduction abnormalities. The center did not transmit EKG.

Her Dig level before they gave her Digibind, was 1.3. The discussion consensus amongst the NYPCC toxicologists was clear on not giving Digibind in this setting; just observe the patient on tele, repeating EKG, and discharging the next morning.  The patient more likely was having anxiety around her procedure and suffered a vasovagal event, that improved with IVF. The patient was fine and went to clinic next day for termination of pregnancy.

There are plenty of complications that can occur after abortions, whether they are infections, retained products of conception, DIC, amniotic fluid embolisms and as described above, aberrant delivery of abortifacient medications.  Besides the historical use of mechanical means of fetal termination, there are pharmacologic medications as well; most commonly intracardiac KCl and intra-fetal/intra-amniotic digoxin.  As you might expect, delivery of these medications could inadvertently end up being maternally injected and will present as though they are hyperkalemic or having acute digoxin toxicity.  The management of both are the same as we typically would proceed with.  Just knowing that these are potential methods that are used for abortions may give you an extra consideration if one of these patients presents to your ED.

Post by: Dr. Daniel Poor, MD

Tox Box Journal Club

In this installment of the Tox Box Journal Club we are going over three articles reviewed at the NYC Poison Control Center in Manhattan last week.  Two of the articles discuss utility of lipid emulsion therapy in animal models and a third on the deleterious effects of methotrexate dosing errors in Australia.
Background: LAST = Local Anesthetic Systemic Toxicity is a well described phenomenon which can occur from accidental intravenous administration of anesthetics during peripheral nerve blocks or other procedures. Seizures are often described following accidental intravenous administration, which can then lead to cardiovascular collapse in the setting of severe acidosis and hypoxia. This study was designed to see if there exists a role for lipid emulsion therapy for LAST. Prior animal models did not account for the acidosis / hypoxemia that is known to occur, and this model was able to simulate these settings
Methods: 20 pigs separated into 2 groups of 10. All were anesthetized/paralyzed/intubated. Then infusions of levobupivicaine were administered to each at a dose of 3mg/kg, then five minutes of hypoventilation, then 1mmol/kg of lactic acid infusion (to simulate aforementioned settings). One arm was given Lipid emulsion, the other arm was given Ringer’s acetate. Mean arterial pressure / HR / EKG/QRS/ and plasma concentrations of the anesthetic were all monitored and compared. 
Results: The data show that there was no effect of lipid emulsion compared to that of the ringer’s acetate. QRS took similar amounts of time to narrow in both arms. Pharmacokinetics of Levobupivicaine were the same in both groups. 
Bottom Line: Although there have been case reports describing successful resuscitation of patients who suffer from LAST who were given lipid emulsions during resuscitation, this particular model which simulates acidosis and hypoxemia in pigs, does not support the use of lipid emulsion therapy for local anesthetic toxicity. There seems to be a growing body of lack of support based on this study and others like it. 
 
 
Background: Intravenous lipid emulsion (ILE) is a potential antidote for severe overdoses and its use in cocaine toxicity has been suggested; however, it is not well characterized. Its potential use as an antidote during cocaine toxicity was the focus of this study to see if cocaine-induced cardiac arrest in rats was able to be reversed using this therapy.
Methods: 12 rats were given lethal doses of cocaine IV over 30 seconds, and mechanical chest compressions were initiated once asystole was noted. One arm was given ILE, while the other arm was given a similar bolus rate of 0.9% NS. 
Results: The data show that ILE had no affect in the terminal outcome in cocaine-induced cardiac arrests in this particular rat model, suggesting that this is not an appropriate toxin/antidote pairing. Only 1 of 12 rats received ROSC and was found to be statistically not significant. This rat was in the ILE arm of the study.
Bottom Line:  This article demonstrates some potential design flaws including small sample size,  and withholding ACLS medications post cardiac arrest which potentially would have aided in resuscitation. 
This was a retrospective review article which sheds light upon the fatal errors which can occur as a result of accidental, improper dosing of methotrexate (MTX).  After looking at the Australian database for reported poisonings, errors occurred for a number of reasons and the ones most commonly identified were: 
  •  mistaking medication for another medication
  •  care-giver/nursing home error
  •  MTX was newly prescribed medication
  •  pharmacy dosing packet error
  •  misunderstood directions
  •  patient believing it would improve efficacy
  •  prescribing error by physician
  •  dispensing error
  •  labeling error 
As a result there were 22 deaths noted to be linked to MTX administration errors
Bottom Line:  These medication errors are not uncommon, and because MTX is a high risk medication which can become fatal if taken incorrectly, further care is warranted in dealing safely with this medicine. A multi-faceted approach should be considered and suggestions are still ongoing. Some recent suggestions have been to change packet size, to increase education/awareness, mandatory weekly dosing labeling on packaging, including software alerts for prescribers and dispensers
Post by: Dr. Ray Brancato (@drrayfields)

Octreotide for sulfonylurea poisoning

Newer second generation sulfonylureas are used extensively for treating type-2 diabetes mellitus (i.e. glyburide, glipizide, glimepiride and gliclazide). They are rapidly absorbed and reach peak plasma concentration typically within 2-4 hours; and have a duration of action up to 24 hours long. In 2010, the American Association of Poison Control centers reported nearly 4,000 cases of sulfonylurea exposures that led to no reported fatalities. Previous treatment has revolved around IV dextrose and glucagon for treatment of sulfonylurea associated hypoglycemia, but octreotide is another option for treating these exposures.

Mechanism of Octreotide and Sulonylureas

Sulfonylureas help to increase the amount of endogenous insulin release from the pancreatic beta cells. They bind to sulfonylurea receptors that are associated with ATP dependent potassium channels on the pancreatic beta cell membrane. By inhibiting potassium efflux, the membrane depolarizes causing influx of calcium and subsequent exocytosis of insulin. Octreotide counters this mechanism by closing the calcium channels after binding to somatostatin receptors, which prevents the secretion of the insulin.

Dosing

For adults we can use 50-100ug SC every 6-12h and for children 1-2 ug/kg SC up to 50ug q6-12h. Typically the patient will received 3 doses of octreotide as well as supplemental IV dextrose which can be gradually tapered off as tolerated. An extended length of observation may be needed for patients with renal impairment as sulfonylureas and insulin clearance will be impaired.

Check out The Poison Review for a couple posts on using octreotide for sulfonylurea poisoning here and here.

Post by: Terrance McGovern DO, MPH (@drtmcg13)